As per the GOI circular on price capping of Orthopaedic Knee implant by NPPA(National Pharmaceutical Pricing Authority), new prices of knee implants have been implemented effective 16th August 2017. For details on knee implant pricing across our hospitals. CLICK HERE | As per GOI’s circular dated 02nd April 2018 on price-capping of stents by NPPA(National Pharmaceutical Pricing Authority), new prices of coronary stents are revised with effect from 01st April, 2018. For details on stent pricing.CLICK HERE
Request an Appointment

Heart palpitations

Heart palpitations (pal-pih-TAY-shuns) are the feelings of having rapid, fluttering or pounding heart. Heart palpitations can be triggered by stress, exercise, medication or, rarely, a medical condition.

Although heart palpitations can be worrisome, they're usually harmless. In rare cases, heart palpitations can be a symptom of a more serious heart condition, such as an irregular heartbeat (arrhythmia), that may require treatment.

Symptoms Causes Risk factors Complications

Heart palpitations can feel like your heart is:

  • Skipping beats
  • Fluttering
  • Beating too fast
  • Pumping harder than usual

You may feel heart palpitations in your throat or neck, as well as your chest. Heart palpitations can occur whether you're active or at rest, and whether you're standing, seated or lying down.

When to see a doctor

Palpitations that are infrequent and last only a few seconds usually don't require evaluation. If you have a history of heart disease and have frequent palpitations or have palpitations that worsen, talk to your doctor. He or she may suggest heart-monitoring tests to see if your palpitations are caused by a more serious heart problem.

Seek emergency medical attention if heart palpitations are accompanied by:

  • Chest discomfort or pain
  • Fainting
  • Severe shortness of breath
  • Severe dizziness

Often the cause of your heart palpitations can't be found. Common causes of heart palpitations include:

  • Strong emotional responses, such as stress or anxiety
  • Strenuous exercise
  • Caffeine
  • Nicotine
  • Fever
  • Hormone changes associated with menstruation, pregnancy or menopause
  • Taking cold and cough medications that contain pseudoephedrine, a stimulant
  • Taking some asthma inhaler medications that contain stimulants

Occasionally heart palpitations can be a sign of a serious problem, such as an overactive thyroid gland (hyperthyroidism) or an abnormal heart rhythm (arrhythmia). Arrhythmias may include very fast heart rates (tachycardia), unusually slow heart rates (bradycardia) or an irregular heart rhythm.

You may be at risk of developing palpitations if you:

  • Are highly stressed
  • Have an anxiety disorder or regularly experience panic attacks
  • Are pregnant
  • Take medicines that contain stimulants, such as some cold or asthma medications
  • Have an overactive thyroid gland (hyperthyroidism)
  • Have other heart problems, such as an arrhythmia, heart defect or previous heart attack

Unless a heart condition is causing your heart palpitations, there's little risk of complications. For palpitations caused by a heart condition, possible complications include:

  • Fainting. If your heart beats rapidly, your blood pressure may drop, causing you to faint. This may be more likely if you have a heart problem, such as congenital heart disease or certain valve problems.
  • Cardiac arrest. Rarely, palpitations can be caused by life-threatening arrhythmias and can cause your heart to stop beating effectively.
  • Stroke. If palpitations are due to atrial fibrillation, a condition in which the upper chambers of the heart quiver instead of beating properly, blood can pool and cause clots to form. If a clot breaks loose, it can block a brain artery, causing a stroke.
  • Heart failure. This can result if your heart is pumping ineffectively for a prolonged period due to an arrhythmia, such as atrial fibrillation. Sometimes, controlling the rate of an arrhythmia that's causing heart failure can improve your heart's function.
© 1998-2015 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. Terms of use